5mg maintennance dose Prednisolone

Hello there

I would be interested to hear from anyone who has found that taking a low dose steroid daily keeps their platelets up. I have found a way on oncreasing platelets (Anti D immunogloblin WinRho) but am thinking of how to keep them up for longer withpout needing to return to IV antiD quite so often (every 8 weeks). Any experiences would be interesting.


16 Replies

  • Hi I am taking folic acid and aloe Vera and my count has gone up in 2 weeks since taking them from 40 to 81 not sure if it's those but worth a try

  • sounds promising and not a lot to lose, will do - aloe vera in tablet form?

  • Hi

    The maintenance dosage of steroids has not worked for me and I have found that unless you take 15-20 mg it does not impact platelets. Have you tried rituximab. Currently I have started that and am hoping it will work.

  • Let me know how it goes, good luck with the rituximab

  • Hi I have found that I am very responsive to prednisolone and now take 10mg when my count is in single figures. Usually within a week the count is around 100. Then we taper it down over the following few weeks (during this time it climbs to around 200). I think that a 5mg dose would keep my count at a really good level but the side effects are not great so I try and get by with the minimum amount of them. I usually get at least 6 months out of each course. My haemotologist says it is unusual to be this responsive though. Hope it works equally as well for you!

    Regards Janet

  • thanks Janet = what side effects effect you most?

  • The steroids make me feel shaky and off my legs, weak with aching joints bit like having the flu. My brain seems fuzzy not so sharp and I'm more anxious and emotional when I'm on them. These symptoms are not so bad when I'm on a low dose (I used to be on 80mg when I was first diagnosed and I found that really tough). I worry about the long term effects on my bones in particular so I try to take as little for as short a time as possible. I don't seem to get any bleeding symptoms until the count goes below 10 when I bruise badly and get blood blisters in my mouth. That worries me enough to take the steroids. My haemotologist has suggested trying romiplostin but I'm reluctant to start taking something that Im not sure I really need. My symptoms are minimal really so I just want to have the minimum amount of treatment to keep me safe.

    Good luck with whatever treatment you choose.


  • Thank you Janet. Maybe anti D would help you too? To get the platelets up in the first place. It's a few hours IV every 2 or 3 months, I am hoping to make it last longer with the low steroid maintenance. Are you in the UK? They do it at Oxford.....are you going to the itp patient convention?

  • Hi

    I am in Plymouth and we have a specialist centre for ITP here. I see two really good consultants so I consider myself lucky. Anti D has never been suggested and I'm guessing that's because its effects wear off quickly for most people and I am getting long periods of remission between courses of steroids. I don't struggle too much now we have realised I only need very little to raise the count quickly. I only get very mild side effects on the 10mg dose. Like several others on this forum, I can manage with really low counts, just feel a bit tired. I resist treatment until I get bleeding symptoms and count is under 10. This is working OK for me at the moment and I feel its a case of "better the devil you know". No I wasn't planning to go to the conference but I have seen lots of positive comments on here from people who have been to them in previous years

    Regards Janet

  • Hi unfortunately prednisolone does not help my ITP. I started on 50mg I am now on a decreasing dose currently 4mg daily but this is to help another auto immune illness polymyalgia rheumatica I also have PBC and my thyroid has had to be removed. Currently I am on a fortnightly injection of Romiplostin (nplate) that works fairly well for me only occasionally do I now fall below 30. In the next few weeks I am going to be transferred on to Eltrombopag (Revolade) fingers crossed that works well as a tablet so much more convenient. To recap I don't think prednisolone helps ITP and my haematologist has asked me not to take any other vitamins or herbal supplements in order that it may be assessed what is working for me and more importantly that nothing interferes with prescribed medication. Apart from all this I am fine nearly 71 glad to be here enjoying life and thankful for the NHS God Bless them!

  • good luck with the eltrombopag, do let me know what its like ! xxx

  • Yes, second that, thank you NHS. X

  • I hope that u should reconsider taking the steroid. I was on prednisone for 2 years until i almost couldn't walk from it's side effects. I finally woke up & took control over what goes into my body. I am now suffering from arthritis bcuz of prednisone so it is not worth it. If i continued any meds, i might be on wheelchair now. My new doc says keep a chart of everything (what u ate, drink, meds, events, how your health response) & u may see a pattern. Check each time if there was stressors. In my case... there was huge stressors & beside itp, other symptoms also develop that requires attention which he calls triggers by my autoimmune. Although i still have itp, it's stable at 59 to 61 with no meds. Other than bruises, no bleeding. Maintenance are b12 patch & other natural foods that are rich in vitamins & minerals. Most doc is only worried if u r below 50.

  • Hi Milane, I will consider carefully. How much steroid were you on per day which gave you such bad side effects? 5 mg seems only a little?

  • I was initially at 60 tapering down to 5 -10 mg. due to long term use, i retained water. the usual symptoms.. moon face, weight gain, etc until i1 day i can't get up from squatting. knees started to buckle. i was told that the water will flush out by itself... well, don't believe it. some of those water is in my kneecap and knees has arthritis now. who could have guess that another treatment for the pain is an injection of another form of steroid. didn't take it, so far i am doing fine. u just have to understand your itp & your health responds as it differs for each person then manage it from there. in my case, fatigue was part of itp so i have b12 patch to combat that & enjoy life to relieve stress. i just got back from a great road trip adventures but i do carry a medical alert bracelet in case of emergency

  • Thanks for all your replies ! lots of food for thought¬

You may also like...